Heavy Snow, Westmoreland Ridges
- When
- February 10, 6:00 PM EST to February 12, 12:00 PM EST
- Where
- Westmoreland Ridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
Essentially two systems brought snow to the higher elevations from Friday through Sunday afternoon. The first system swept a cold front across the region late Friday night.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Essentially two systems brought snow to the higher elevations from Friday through Sunday afternoon. The first system swept a cold front across the region late Friday night. The second low pressure system, digging southward through the Upper Ohio Valley, reinforced the cold air and spawned lake enhanced snow Saturday. Snowfall accumulations over the higher elevations of West Virginia, Pennsylvania, and Garrett county Maryland were around 8-12 inches, with most of the snow falling Saturday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 10, 4:22 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 PM EST FRI FEB 10 2012
.SYNOPSIS...
LOW PRESSURE AND AN ARCTIC COLD FRONT WILL BRING SNOW TONIGHT AND
SATURDAY, FOLLOWED BY COLD TEMPERATURES AND SCATTERED SNOW SHOWERS INTO
SUNDAY.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
HAVE MAINTAINED WINTER STORM WARNING FOR THE HIGHER MOUNTAINS AND WINTER
WEATHER ADVISORIES FOR THE REST OF THE UPPER OHIO VALLEY FOR THE
PERIOD.
PER RECENT NAM, GFS AND CONSENSUS OF OTHER SREF MODEL OUTPUT,
EXPECT TWO EPISODES OF SNOWFALL. THE FIRST SNOW EPISODE, WILL BE
ASSOCIATED WITH A LOW PRESSURE CENTER PASSING EASTWARD THROUGH THE
CENTRAL APPALACHIAN MOUNTAINS, AND SO SHOULD MAINLY AFFECT
LOCATIONS SOUTH OF PITTSBURGH THIS EVENING. MOST LOCATIONS WILL
GET UP TO AN INCH. HOWEVER, THIS CAN BE ENOUGH TO CAUSE UNTREATED
PAVEMENTS TO BECOME SNOW COVERED AND SLIPPERY, WHICH CAN HAVE AN
IMPACT ON FRIDAY EVENING TRAVELERS.
THE SECOND SNOW EPISODE WILL BE ASSOCIATED WITH A LOW PRESSURE
SYSTEM THAT WILL MOVE SOUTHEASTWARD THROUGH THE UPPER OHIO VALLEY
LATE TONIGHT AND SATURDAY. THIS SYSTEM WILL DRIVE A STRONG,
ARCTIC-TYPE, COLD FRONT THROUGH THE AREA SATURDAY. THE LIFT AND
INSTABILITY ASSOCIATED WITH THE SYSTEM, SHOULD ADD GENERALLY 2-3
INCHES OF SNOW ACCUMULATION DAYTIME SATURDAY. HOWEVER, LOCAL
AMOUNTS, PARTICULARLY ACROSS THE HIGHER MOUNTAINS CAN BE 5 INCHES. WINDS
CAN GUST OVER 30 MPH, AND SO CAUSE BLOWING SNOW, BY SATURDAY
AFTERNOON AND EVENING.
PER RECENT NAM AND GFS MODEL OUTPUT, EXPECT POST FRONTAL,
NORTHWEST-FLOW LAKE-ENHANCED, SNOW SHOWERS TO AFFECT LOCATIONS
EAST OF I-77 SATURDAY NIGHT, WITH SNOW AMOUNTS GENERALLY AN INCH,
BUT HIGHER ELEVATIONS 2-4 INCHES.
FORECASTED TEMPERATURES USING GFS LAMP AND NAM AND GFS MOS, WHICH
SHOWED TEMPERATURES SATURDAY CAN BE STEADY IN THE MORNING AND THEN
FALLING IN THE AFTERNOON AND NIGHT...INTO THE TEENS.
WITH WINDS OF 20 MPH AND GUSTS TO 40 MPH, WIND CHILLS WILL GO TO
ZERO, AND POSSIBLY APPROACH MINUS 10 ACROSS THE HIGHER MOUNTAINS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
NAM MODEL PROFILES SHOW A SUBSIDENCE INVERSION CAPPING THE LAKE-ENHANCED
INSTABILITY AT 5 KFT AGL SUNDAY, SO SNOW SHOWERS WILL DECREASE IN
INTENSITY DAYTIME SUNDAY, AND END BY SUNDAY NIGHT, WITH LITTLE
ADDED ACCUMULATION. SO, AT THIS JUNCTURE, WILL NOT EXTEND WINTER WEATHER
HEADLINES PAST 7 AM SUNDAY.
FORECASTED TEMPERATURES TO BE NEARLY 10 DEGREES COLDER THAN
NORMAL INTO MONDAY MORNING. HIGHS MONDAY AFTERNOON MAY MODERATE TO
WITHIN 5 DEGREES OF NORMAL AS COLD TEMPERATURES WILL HAVE EXITED
WITH INCOMING HIGH PRESSURE.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
RECENT ECMWF-PREFERRED HPC GUIDANCE SHOWED A ZONAL UPPER LEVEL
JETSTREAM PATTERN THIS WEEK. HENCE EXPECT NEAR SEASONABLE
TEMPERATURES.
A WEAK LOW PRESSURE SYSTEM, COMING EAST FROM THE NORTHERN ROCKIES,
WILL PASS THROUGH THE UPPER OHIO VALLEY TUESDAY WITH MIXED
PRECIPITATION. A LOW PRESSURE SYSTEM, COMING NORTHEAST FROM THE
SOUTHERN ROCKIES, WILL PROVIDE MIXED PRECIPITATION THURSDAY.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
LIGHT SNOW AHEAD OF A COLD FRONT WILL PUSH INTO THE TERMINALS SOUTH OF
KFKL/KDUJ EARLY THIS EVENING, THEN REACH KFKL/KDUJ AFTER 00Z.
PREVAILING MVFR VISIBILITY AND CEILING RESTRICTIONS WITH TEMPO
GROUPS FOR IFR VISIBILITIES ARE FORECAST WITH SNOW THIS EVENING.
PREVAILING VISIBILITIES WITH SNOW WILL LOWER TO IFR OVERNIGHT WITH
CEILINGS PREVAILING AT IFR BY DAWN ON SATURDAY. WINDS WILL BE
SOUTHWESTERLY AROUND 10KTS OVERNIGHT.
THE COLD FRONT WILL REACH THE TERMINALS BETWEEN DAWN AND THE
MID-MORNING HOURS. ALONG AND JUST AHEAD OF THE FRONT, A BURST OF
MORE MODERATE SNOW CAN BE EXPECTED WITH IFR RESTRICTIONS FORECAST
AND LOWER CONDITIONS POSSIBLE. AS THE FRONT PUSHES EAST OF THE AREA,
WINDS WILL SHIFT TO NORTHWESTERLY, INCREASING TO 15KTS WITH GUSTS UP
TO 25-30KTS. SCATTERED SNOW SHOWERS WITH IFR RESTRICTIONS CAN BE
EXPECTED FOR THE REMAINDER OF SATURDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR OHZ039-048-
057-058-068.
WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR OHZ040-041-
049-050-059-069.
PA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EST
SUNDAY FOR PAZ007>009-013>016-022-023.
WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR PAZ020-021-
029-031-073-075.
WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR PAZ074-076.
WV...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR WVZ001>004-
012-021-022.
WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 347 PM EST FRI FEB 10 2012 MDZ001-PAZ074-076-WVZ023-041-112100- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 347 PM EST FRI FEB 10 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ073-075-WVZ021-022-112100- WESTMORELAND-FAYETTE-MARION-MONONGALIA- 347 PM EST FRI FEB 10 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ040-041-049-050-059-069-PAZ020-021-029-031-WVZ001>004-012-112100- CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BELMONT-MONROE-BEAVER- ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL- 347 PM EST FRI FEB 10 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039-048-057-058-068-112100- TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE- 347 PM EST FRI FEB 10 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013>016-022-023-112100- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA- 347 PM EST FRI FEB 10 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364193, 364195.